Drug-induced liver injury: HDS, diagnosing, treating and preventing DILI

Published on January 5, 2011 Updated on January 31, 2021   39 min

Other Talks in the Category: Diseases, Disorders & Treatments

0:00
This is Dr. James H. Lewis. I'm a professor of medicine and Director of Hepatology in the Division of Gastroenterology at Georgetown University Medical Center, in Washington DC. The topic for today's discussion is drug-induced liver injury, where we've been and where we are headed.
0:20
The third part of the talk will include the rising incidence of herbal and dietary supplement-related hepatotoxicity, the current methods by which we attempt to diagnose DILI, and the strategies used to treat and prevent DILI.
0:41
I want to turn to one of the most important areas of drug-induced liver injury and that regards herbal and dietary supplement (HDS) hepatotoxicity. This is on the rise in the United States and other Western countries. Of course it's been seen for years in many of the Asian registries, as I've already alluded to. An important difference with the herbal and dietary supplements causing hepatotoxicity is they often have a longer exposure before injury is recognized, and causality is often confounded by incomplete knowledge of the list of ingredients and the presence of adulterated or contaminated compounds.
1:24
This figure shows the rise in incidence in herbal and dietary supplements causing DILI in the US DILIN registry over the past decade. The number of cases has in fact tripled over the past decade, and currently represents nearly 20 percent of all cases of hepatic injury being reported.
Hide

Drug-induced liver injury: HDS, diagnosing, treating and preventing DILI

Embed in course/own notes